Try it
Ophthalmology · Optic neuropathy: ethambutol
Sample itemA patient on antitubercular therapy complains of reduced vision and loss of red-green colour discrimination. Which drug is responsible?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Ethambutol
Ethambutol causes dose-related retrobulbar optic neuropathy, with central scotoma and red-green defects. Visual acuity and colour vision should be checked at baseline and monthly, and the drug stopped at once.
Option by option
A. Ethambutol (correct)
Correct. Ethambutol is the classic cause.
B. Pyrazinamide
Pyrazinamide causes hepatotoxicity and hyperuricaemia.
C. Isoniazid
Isoniazid rarely causes optic neuritis and mostly peripheral neuropathy.
D. Rifampicin
Rifampicin causes orange body fluids.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Ophthalmology questions
- GlaucomaWhich topical glaucoma medicine lowers intraocular pressure mainly by increasing uveoscl…
- Ocular oncologyA 2-year-old child has a white pupillary reflex (leukocoria). The gene commonly involved…
- UveaA patient has a painful red eye with photophobia, ciliary congestion, a small irregular…
- GlaucomaWhich drug is given systemically to reduce intraocular pressure in acute angle-closure g…